Iowa, 2008

Hail and Damaging Winds in Iowa, June 14, 2008

June 14, 2008 · NWS DVN · 22 events in 8 counties and zones

A few isolated thunderstorms moved across parts of eastern Iowa into portions of northwest Illinois during the late afternoon and early evening of June 14 producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A few isolated thunderstorms moved across parts of eastern Iowa into portions of northwest Illinois during the late afternoon and early evening of June 14 producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 2:28 AM CST, 11 hours 34 minutes earlier.

Area forecast discussion, Jun 14, 2:28 AM CST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 AM CDT SAT JUN 14 2008

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING BROAD CYCLONIC FLOW ACRS MUCH OF
THE UPPER MIDWEST WITH LIGHT SOUTH-SOUTHWEST FLOW BEING INDUCED
OVER MUCH OF IA INTO NORTHWEST IL. SFC PRESSURE FALLS WERE
INCREASING ACRS THE EASTERN DAKOTAS...INTO MN IN VCNTY OF MAIN SFC
TROF AND WEAK LOW IN FAR SOUTHEAST MANITOBA. UPPER 50 TO LOW 60 SFC
DPT POOL WAS LOCATED OVER THE SOUTHEAST PLAINS...SOUTHERN 3/4S OF
MO AND SOUTH HALF OF IL. ALOFT...W/V IMAGERY WAS INDICATING A FEW
UPSTREAM WAVES OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES. SOME
MORNING GROUND FOG POSSIBLE THROUGH 8 AM...ESPECIALLY IN THE
SOUTHERN CWA.

&&

.SHORT TERM...TODAY AND TONIGHT...MOST OF THE SHORT RANGE MODELS
SUGGEST INCREASING RETURN FLOW TODAY IN THE LLVLS AROUND SOUTHEAST
MO/OH RVR VALLEY RIDGE...WITH MOISTURE CONVERGENCE AND TAP INTO THE
SOUTHERN SFC DPT POOL LEADING TO CAPES OF 1500 TO OVER 2K J/KG ACRS
MUCH OF THE NORTH HALF OF IA THIS AFTERNOON WITH SFC TEMPS CLIMBING
AT LEAST INTO THE LOW TO MID 80S SOUTHERN UNDER EDGE OF MID LEVEL
COOL POOL. ACTUALLY PREFER THE NAM LLVL THTA-E ADVECTION AND
CONVERGENT SWATH SOLUTIONS/INDICATORS OVER MUCH OF NORTH CENTRAL IA
LATE THIS AFTERNOON...AND AS UPSTREAM VORT OVER THE NORTHERN ROCKIES
PROPAGATES DOWN AND ALONG THE REGION BY LATE THIS AFTERNOON...EXPECT
SCTRD CONVECTION TO DEVELOP IN HEATING OF LATE AFTERNOON IN NORTH
CENTRAL IA AND POSSIBLY INTO THE NORTHWESTERN PART OF THE DVN CWA
AFTER 20-21Z. EVEN UPSTREAM ACTIVITY OVER NORTHWEST AND NORTH
CENTRAL IA AND SOUTHERN MN MAY FEED RATHER QUICKLY INTO THE NORTH
HALF OF THE DVN CWA THIS EVENING IN QUICK/PROGRESSIVE WEST-
NORTHWESTERLY MID AND UPPER LEVEL FLOW PATTERN. PROJECTED LOW TO MID
LEVEL SHEAR PATTERNS AND INSTABILITY/BUOYANCY SUPPORT THE THREAT
FOR LARGE HAIL AND DAMAGING WINDS...AND SPC DAY 1 SLIGHT RISK AREA
LOOKS ON TARGET. WILL BANK ON SPEED OF STORMS/STORM CLUSTERS WITH
MOMENTUM AIDED BY INHERENT LLVL COLD POOL...AND LOWER PW/S ON
FCST SOUNDINGS TO KEEP POTENTIAL FOR HEAVY PRECIP IN CHECK AND THUS
NO NEED FOR A FLASH FLOOD WATCH AT THIS TIME. BUT AREAS THAT
RECEIVE REPEATED ACTIVITY COULD STILL SEE SEVERAL TENTHS OF AN
INCH...AND AREAS MOST LIKELY ARE IN THE HARD HIT NORTHWESTERN TO
NORTHERN THIRD OF THE DVN CWA...OR EVEN AREAS NORTH OF THE I80
CORRIDOR. WILL UP POPS IN THE NORTHWEST THIS AFTERNOON...AS WELL AS
NORTH OF I80 AFTER 00Z.

AS FOR TEMPS...HEATING AND MIXING SUGGEST WIDESPREAD HIGHS IN THE LOW
TO MID 80S...WITH SOME UPPER 80S POSSIBLE. LOWS TONIGHT IN THE LOW TO
MID 60S...WITH THE NORTHWEST POSSIBLY DIPPING INTO THE UPPER 50S.
..12..

.LONG TERM...SUNDAY THROUGH NEXT SATURDAY...
THIS PERIOD WILL SEE ACTIVE WEATHER SUNDAY AND SUNDAY
NIGHT...FOLLOWED BY SEVERAL DAYS OF MUCH COOLER AND COMPARATIVELY
QUIET WEATHER.  SUNDAY WILL SEE DECENT DYNAMICS IN NORTHWEST
FLOW...AND WITH ATMOSPHERIC MOISTURE LEVELS EXPECTED TO BE NEAR
SEASONAL NORMS FOR JUNE...1.20 TO 1.5 PW/S...ANOTHER ROUND OF ACTIVE
SHOWERS AND THUNDERSTORMS APPEARS LIKELY.  THE MAIN FORCING IS
EXPECTED TO CORRESPOND WITH THE DIURNAL MAX...WITH STORMS ROLLING
THROUGH DURING THE LATE AFTERNOON AND EVENING HOURS. A FLASH FLOOD
WATCH MAY BE REQUIRED FOR THIS PERIOD AS GUIDANCE VALUES ARE VERY
LOW ACROSS THE CWA...ESPECIALLY NORTHWEST.  SEVERE STORMS LOOK
POSSIBLE...BUT THE MAIN FOCUS FOR THIS MAY BE FARTHER SOUTHWEST
WHERE HIGHER CAPES ARE FORECAST.

SUNDAY NIGHT A SEASONALLY STRONG COLD FRONT ARRIVES...ENDING THE
STORMS AND USHERING IN PLEASANT AIR.  THE FORECAST LOOKS RATHER
QUIET INTO MID WEEK BEFORE RETURN FLOW NOSES INTO THE MIDWEST ALONG
WITH POSSIBLE STORMS LATE WEEK.    ..ERVIN..

&&

.AVIATION...
SOME MORNING IFR TO MVFR FOG/GROUND FOG POSSIBLE THROUGH 14Z
ESPECIALLY AT BRL...OTHERWISE EXPECT VFR DAY THROUGH 00Z WITH
INCREASING SOUTHWEST BREEZE GUSTING TO OVER 20 KTS BY 17Z FROM 220-
240 DEGREES. SOME SCTRD TO BKN CU AT 3-5K FT POSSIBLE AT CID AND DBQ
AFTER 18Z. SCTRD STORMS WILL BECOME MORE LIKELY IN THE VCNTY OF THE
CID TERMINAL AFTER 21Z...AND AT DBQ AND MLI AFTER 00Z.    ..12..

&&

.HYDROLOGY...
MAJOR TO RECORD FLOODING IS ONGOING ON ALMOST ALL RIVERS AND FORECAST
TO CONTINUE FOR MUCH OF THE OUTLOOK AREA RIVERS NEXT SEVERAL DAYS.
RECORD FLOODING IS NOW FORECAST FOR GLADSTONE LD 18 AND BURLINGTON
ON THE MISSISSIPPI RIVER. THE WEEKEND QPF MAY ALTER SOME OF THESE
FORECASTS...BUT IT IS UNCLEAR HOW MUCH IMPACT IT WILL HAVE.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/ERVIN
Hazardous weather outlook, Jun 14, 3:49 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT SAT JUN 14 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
449 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A UPPER ATMOSPHERIC DISTURBANCE WILL COMBINE WITH BUILDING
INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS IN PORTIONS OF NORTH
CENTRAL AND NORTHEAST IOWA BY LATE THIS AFTERNOON. THESE STORMS WILL
THEN LOOK TO MOVE SOUTHEAST AND IMPACT AREAS ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR THIS EVENING AND INTO THE OVERNIGHT. WIND
SHEAR IN THE ATMOSPHERE COMBINED WITH AFTERNOON HEATING AND
INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO POSSIBLY PRODUCE
SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL.

THE BEST CHANCE FOR THESE STRONG TO SEVERE STORMS THIS AFTERNOON WILL
BE ALONG AND NORTH OF A LINE FROM WEST OF IOWA CITY...TO DUBUQUE
AFTER 3 PM. TONIGHT...THERE WILL BE THE CHANCE FOR SCATTERED STRONG
TO SEVERE STORMS ALONG AND NORTH OF INTERSTATE 80 THROUGH 11 PM.

GENERAL RAINFALL AMOUNTS FROM THESE STORMS ARE NOT EXPECTED TO BE
SUBSTANTIAL...BUT A FEW AREAS THAT RECEIVE REPEATED STORM ACTIVITY
LATE THIS AFTERNOON AND EVENING MAY GET UP TO A HALF INCH OF
RAINFALL.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE 80 FOR LATE
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE OUTLOOK AREA SUNDAY. A COLD FRONT WILL
SWEEP THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING
SUNDAY.  THUNDERSTORMS ARE LIKELY TO FORM ACROSS THE AREA DURING THE
AFTERNOON...AND QUICKLY MOVE SOUTHEAST INTO ILLINOIS.  SOME OF THESE
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY
BRIEF HEAVY RAIN.  ANY LOCALIZED HEAVY RAIN TOTALS OVER 1 INCH MAY
CAUSE FLASH FLOODING WHERE THE GROUND IS ALREADY SATURATED.

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT MAINLY
NORTH OF INTERSTATE 80.

12/ERVIN

In the hours before

Local storm report, Jun 14, 10:48 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1148 AM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     FLASH FLOOD      KEITHSBURG              41.10N 90.94W
06/14/2008                   MERCER             IL   EMERGENCY MNGR

            THE POPE CREEK LEVY NEAR JACKSON STREET BROKE...FLOODING
            APPROXIMATELY 25 HOMES. DELAYED REPORT.

&&

DMD

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

17 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Buchanan

When
June 14, 2:02 PM CST to 2:12 PM CST
Where
Buchanan County, 0.69 mi N of Fairbank
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.640, -92.050

The fire department at Fairbank reported hail ranging in size from penny to golf ball, which fell for about 10 minutes.

Hail, Benton

When
June 14, 2:28 PM CST
Where
Benton County, Keystone
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.000, -92.200

Hail the size of quarters was reported in Keystone.

Hail, Benton

When
June 14, 2:28 PM CST
Where
Benton County, 2.07 mi S of Keystone
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.970, -92.200

Hail the size of quarters was reported 2 miles south of Keystone.

Thunderstorm Wind, Benton

When
June 14, 2:32 PM CST
Where
Benton County, 0.69 mi S of Vinton
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.160, -92.030

A trained spotter measured a thunderstorm wind gust to 62 mph.

Hail, Benton

When
June 14, 2:35 PM CST
Where
Benton County, 0.69 mi N of Luzerne
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.910, -92.180

Hail the size of quarters was observed near Luzerne.

Hail, Benton

When
June 14, 2:38 PM CST
Where
Benton County, 0.69 mi S of Vinton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.160, -92.030

Penny size hail was reported by the emergency manager at Vinton, along with 45 mph winds.

Hail, Benton

When
June 14, 2:53 PM CST
Where
Benton County, 1.24 mi SE of Watkins
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.870, -91.980

The emergency manager reported hail the size of quarters 1 mile south of Watkins.

Thunderstorm Wind, Delaware

When
June 14, 2:58 PM CST
Where
Delaware County, 2.15 mi WNW of Colesburg
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.640, -91.240

A thunderstorm wind gust was estimated at 65 mph 2 miles west of Colesburg.

Hail, Iowa

When
June 14, 3:04 PM CST
Where
Iowa County, Amana Apt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.800, -91.870

Law enforcement reported nickel size hail and 50 mph winds at Amana.

Hail, Iowa

When
June 14, 3:05 PM CST
Where
Iowa County, Middle Amana
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.800, -91.900

Law enforcement reported hail about the size of golf balls at Middle Amana.

Hail, Johnson

When
June 14, 3:26 PM CST
Where
Johnson County, 1.24 mi SE of Oakdale
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.690, -91.600

Hail about the size of nickels was observed near Coralville.

Hail, Johnson

When
June 14, 3:32 PM CST
Where
Johnson County, 1.24 mi NE of Oakdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.710, -91.600

A trained spotter estimated hail the size of quarters falling 5 miles northwest of Iowa City.

Hail, Johnson

When
June 14, 3:46 PM CST
Where
Johnson County, 2.93 mi ESE of Iowa City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.650, -91.500

A trained spotter estimated hail the size of nickels 2 miles southeast of Iowa City, along with 40 to 50 mph winds.

Thunderstorm Wind, Linn

When
June 14, 3:53 PM CST
Where
Linn County, (Cid)cedar Rapids Ar
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
41.880, -91.720

A thunderstorm wind gust was measured at 63 mph by the ASOS equipment at the Cedar Rapids Municipal Airport.

Hail, Johnson

When
June 14, 4:20 PM CST to 4:30 PM CST
Where
Johnson County, 4.7 mi E of Iowa City Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.640, -91.460

A trained spotter reported pea to nickel size hail that covered the ground about 5 miles southeast of Iowa City.

Hail, Linn

When
June 14, 4:23 PM CST
Where
Linn County, 2.07 mi SW of Cedar Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.980, -91.680

A spotter reported penny size hail.

Hail, Johnson

When
June 14, 4:26 PM CST
Where
Johnson County, 2.08 mi SE of Iowa City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -91.520

A spotter estimated hail the size of pennies near Iowa City.

Thunderstorm Wind, Johnson

When
June 14, 4:26 PM CST
Where
Johnson County, 1 mi SE of Iowa City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -91.536

A spotter estimated thunderstorm wind gusts to 60 mph, which broke a flag pole and downed some tree limbs.

Hail, Muscatine

When
June 14, 5:00 PM CST to 5:10 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.420, -91.070

Penny size hail fell for 10 minutes in Muscatine.

Thunderstorm Wind, Muscatine

When
June 14, 5:00 PM CST
Where
Muscatine County, 2.08 mi NW of Muscatine
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.440, -91.080

A trained spotter reported a large 3 foot diameter tree blown down.

Hail, Muscatine

When
June 14, 5:18 PM CST
Where
Muscatine County, 1.38 mi N of Muscatine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.440, -91.050

A trained spotter reported nickel size hail near Muscatine.

Hail, Cedar

When
June 14, 6:03 PM CST
Where
Cedar County, Tipton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.770, -91.130

A trained spotter estimated hail the size of nickels at Tipton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116989, 116976, 116978, 116985, 116979, 116981, 116982, 116993, 116994, 116995, 116997, 116998, 116999, 117007, 117004, 117006, 117001, 117023, 117010, 117016, 117012, 116992.